Missouri, 2018

Flood and Hail in Missouri, May 19 to 20, 2018

May 19 to 20, 2018 · NWS EAX · 17 events in 6 counties and zones

Numerous thunderstorms pushed through western and central Missouri on May 19. These storms produced very large hail, as large as baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Numerous thunderstorms pushed through western and central Missouri on May 19. These storms produced very large hail, as large as baseballs. Strong winds, along with the hail, caused structural damage, mainly across northern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 1:43 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 19, 1:43 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT Sat May 19 2018

.Discussion...
Issued at 236 PM CDT SAT MAY 19 2018

The main concern for the late afternoon and evening hours
continues to be with the potential for strong to damaging winds
and large hail across the local area, particularly for areas over
eastern Kansas and and western Missouri.

The complex forecast is beginning to come into resolution as
depicted via visible satellite trends with multiple features in
play. Widespread convection from this morning has worked to
stabilize the environment in the near-term, though a gradual
clearing has been noted across eastern Kansas and more recently,
western Missouri. Synoptically speaking, a cold front is stretched
across central Kansas with a stationary boundary draped from north
central Kansas to northwestern Missouri. An inverted trough axis is
also noted along an axis extending from the Texas Panhandle into
west central Missouri. A weak mid-level shortwave is positioned
over southwestern Nebraska as of the early afternoon.

As the frontal boundary slowly pushes eastward driven by the
overhead shortwave trough, the downstream trough axis will
continue to pull northeastward into the local area. While these
features should remain displaced overall, the merging of these
features with time will result in the potential for organized
convection late this afternoon into the evening hours. Expanding
CU fields are noted ahead of the frontal boundary, while ongoing
convection is noted along the trough axis to the southwest. The
initial area to monitor will be across northeast KS and northwest
MO as storms form near the cold front further west and advect
into the area. While there remains some uncertainty on the amount
of destabilization with which to work, steep mid-level lapse
rates and adequate shear profiles may support the development of
storms capable of producing large hail, strong winds, and perhaps
an isolated tornado through the late afternoon and early evening.
The second, perhaps more certain feature conducive to severe
potential, is the inverted trough axis to the southwest. Strong
850 hPa flow will continue to expand into eastern KS and western
MO this afternoon and evening. If the cold front is able to merge
with this feature, there is greater potential for organized
storms to develop after 5 to 6 PM, beginning near eastern KS and
western MO, including the Kansas City Metro. With that said,
strong flow near 700 hPa may effectively cap the environment,
especially with consideration to the slower surface warming trend
due to lingering morning storms. Thus, it is a conditional setup
as to the amount of severity within this activity. Should
organized convection form, there is the potential for large hail
and strong winds, mainly east of I-35 and south of the Missouri
River. Activity should quickly weaken to sub-severe thresholds
later this evening as storms advance into central Missouri.
Localized heavy rainfall and isolated flash flooding is also
possible, as PWAT values approach 1.5 to 1.75 inches.

Additional rain showers and thunderstorms will then redevelop late
tonight into Sunday morning as an embedded disturbance advects
overhead the LLJ, though no severe weather is expected heading into
Sunday morning. Off and on rain chances will continue across the
area through the afternoon before tapering off late Sunday evening
as the PVA anomaly continues to advect downstream. There is some
potential for isolated strong to severe storms across the eastern
CWA during peak heating Sunday afternoon, though activity should
not be as organized as compared to this evening.

More seasonable temperatures are expected in the wake of the cold
frontal passage Monday before a ridging pattern brings a return of
above seasonable temperatures through much of next week. Off and on
air mass type storm chances will also be present, which may
temporarily limit some of the afternoon heating trends.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1220 PM CDT SAT MAY 19 2018

Mid-level cloud cover should begin to thin out during the
afternoon hours before low-level moisture returns to the area this
evening and overnight. There remains a chance for evening
thunderstorm activity across the terminal sites until the early
overnight hours. Some storms may produce gusty winds and large
hail early in the event near sunset. In the wake of activity,
ceiling heights will diminish as surface temps cool to saturation.
May see some improvement by the mid-morning Sunday, though
ceilings should not improve to VFR until Sunday afternoon at the
earliest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, May 19, 3:58 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sat May 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sat May 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Morning storms will continue to weakened this morning, but gusty
 winds and small hail will be possible with strong activity.

 Severe potential increases this afternoon with large hail, damaging
 winds, and a few isolated tornadoes possible. As storms merge later
 this evening and overnight, the severe weather threat will
 transition to more of a wind threat. Greatest threat for severe
 weather will be across eastern Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Severe threat will decrease by Sunday morning as overnight system
 moves east and weakens. Storms may redevelop by Sunday afternoon
 and a few strong storms likely across east-central Missouri.
 Periodic rain and thunderstorm chances will continue through much
 of the upcoming week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Henry

When
May 19, 4:21 PM CST
Where
Henry County, 0.69 mi S of Deepwater
Measured
0.88 in hail
Reported by
Public
Coordinates
38.260, -93.780

Hail, Pettis

When
May 19, 5:48 PM CST
Where
Pettis County, 0.88 mi NW of Green Ridge
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.630, -93.410

Hail, Harrison

When
May 19, 10:47 PM CST to 10:49 PM CST
Where
Harrison County, 0.53 mi W of Ridgeway
Measured
1.25 in hail
Reported by
Public
Coordinates
40.380, -93.940

Hail, Harrison

When
May 19, 10:50 PM CST to 10:53 PM CST
Where
Harrison County, 3.78 mi WSW of Mt Moriah
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.300, -93.860

Windows were broken in a residence due to golf ball sized hail.

Hail, Harrison

When
May 19, 10:54 PM CST to 10:58 PM CST
Where
Harrison County, Mt Moriah
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.330, -93.800

Hail, Harrison

When
May 19, 10:57 PM CST to 10:58 PM CST
Where
Harrison County, Mt Moriah
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -93.800

Hail, Harrison

When
May 19, 10:59 PM CST to 11:02 PM CST
Where
Harrison County, 2.52 mi ENE of Mt Moriah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -93.760

Hail, Mercer

When
May 19, 11:12 PM CST to 11:16 PM CST
Where
Mercer County, 2.14 mi NNW of Modena
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.330, -93.690

Thunderstorm Wind, Mercer

When
May 19, 11:12 PM CST to 11:15 PM CST
Where
Mercer County, 2.14 mi NNW of Modena
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.330, -93.690

Homeowner estimated 80 mph winds with a storm that moved through Modena. Windows were blown out by the strong winds.

Thunderstorm Wind, Mercer

When
May 19, 11:12 PM CST to 11:15 PM CST
Where
Mercer County, 2.61 mi NW of Mill Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.350, -93.630

A machine shed as destroyed and the debris was tossed several hundred feet east. Power poles were also snapped near Mill Grove.

Hail, Mercer

When
May 19, 11:15 PM CST to 11:16 PM CST
Where
Mercer County, 2.96 mi SSE of Mill Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.280, -93.580

Hail, Mercer

When
May 19, 11:15 PM CST to 11:18 PM CST
Where
Mercer County, 2.11 mi E of Mill Grove
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.320, -93.560

Thunderstorm Wind, Mercer

When
May 19, 11:15 PM CST to 11:18 PM CST
Where
Mercer County, 2.52 mi WNW of Princeton Powells Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -93.560

Several tree limbs in the 2-3 inch range were broken.

Thunderstorm Wind, Sullivan

When
May 19, 11:35 PM CST to 11:38 PM CST
Where
Sullivan County, 2.11 mi E of Newtown
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.380, -93.290

A mobile home was overturned near Newtown.

Thunderstorm Wind, Sullivan

When
May 19, 11:50 PM CST to 11:53 PM CST
Where
Sullivan County, 0.69 mi S of Pollock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.360, -93.080

Power lines and trees were down across Sullivan County, specifically in this case near Pollock.

Flood, Bates

When
May 20, 3:42 PM CST to 9:42 PM CST
Where
Bates County, 0.8 mi NNW of Rich Hill to 1.87 mi SSW of Rich Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.111, -94.376

There was some localized flooding across some streets in Rich Hill.

Thunderstorm Wind, Bates

When
May 20, 3:42 PM CST to 3:45 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.100, -94.360

Several healthy trees, around 14 to 16 inches in diameter, snapped about 3 feet above the ground. The fell over the roadway, along with some power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760567, 760568, 760569, 760570, 760571, 760572, 760573, 760574, 760577, 760578, 760575, 760576, 760579, 760580, 760581, 760566, 760582.